Share this Article
Abdul Ghani R, Zainudin S, Kamaruddin NA, Kong NCT
Correspondence: Dr Rohana Abdul Ghani, email@example.com
Drug-induced acute interstitial nephritis is a well-recognised and important reversible cause of acute renal failure. Peroxisome-proliferator activated receptor-gamma agonists, such as rosiglitazone, have been proven to be safe in chronic kidney disease patients. We describe a 65 year-old-man with long-standing diabetes mellitus and hypertension, presenting with a five-day history of fluid overload and uraemic symptoms. There was no ingestion of analgesics, alternative medicine and other nephrotoxic drugs, the only new prescription being rosiglitazone, which was commenced during his last clinic follow-up two weeks prior to presentation. He required haemodialysis with minimal improvement in renal profile, despite cessation of the offending drug. Renal biopsy revealed findings consistent with acute interstitial nephritis. An episode of upper gastrointestinal bleeding with bleeding duodenal ulcer limited the use of steroids. He was treated with a course of mycophenolate mofetil which showed good gradual response and he remained stable with residual renal impairment.
Keywords: acute interstitial nephritis, acute renal failure, mycophenolate mofetil, peroxisome-proliferator activated receptor-gamma, rosiglitazone, thiazolidinediones
Singapore Med J 2009; 50(1): e32-e34